medications-visions-changes

Medications can have a profound effect on your quality of life. Yet even as they keep your medical conditions under control, they can cause unfortunate side effects. They may conflict with other medications, cause allergies, or even send you off to sleep no matter the time of day.

Some medications may cause changes in your vision. It’s important to speak to your doctor or vision care professional if you notice these differences. They can discuss mitigation strategies or alternative medications.

Common Medications That May Cause Vision Changes

Many medications may cause visual changes. Speak to the medical professional who prescribed the medication if you have concerns, as these side effects are often rare and the healing properties of the medication usually outweigh the risks. A few common medications and medication types that may affect how you see include:

  • Sulfa Antibiotics. Sulphonamides, or sulfa antibiotics, are often prescribed to treat bacteria infections. Occasionally, they can increase the pressure in your eye, causing angle-closure glaucoma.
  • Anti-Coagulants. If you take blood-thinning medications such as warfarin, coumadin, heparin, or anisindione to treat blood clots, you may experience subconjunctival hemorrhages. These usually heal by themselves, but any light sensitivity or decrease in vision should inspire a call to your vision care professional.
  • Oral Contraceptives. Individuals who take oral contraceptives may notice dry eyes or an increase in migraine headaches. Very rarely, these medications can cause issues with the way you see colors.
  • Erectile Dysfunction Medications. People who take drugs such as sildenafil citrate, tadalafil, and vardenafil hydrochloride may experience vision hazes or light sensitivity. They may also suffer from optic neuropathy, where the optic nerve is damaged.
  • Accutane. Isotretinoin, commonly called Accutane, is often prescribed for severe acne. This medication can cause night blindness. This is occasionally permanent, so it is important to speak to your doctor about visual changes.
  • Antidepressants. Those individuals taking antidepressants may notice a rise in ocular fluid pressure, double or blurry vision, or dry eyes.
  • Cortisone Steroids. Cortisone-based steroids can cause a build-up of pressure in your eye. This may lead to glaucoma or vision loss if left untreated.

Concerns About Vision Changes? Contact Valley Eyecare Center Today!

If you’ve recently experienced changes in your vision, or you have experienced eye-related side effects that have caused you concern, Valley Eyecare Center can help you find answers. You can contact us online, or call us at (602) 955-2700 for an appointment!